Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 229, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Nov 5, 2015, 1:55 PM CST for 4 counties in Kansas. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2015, 1:55 PM CST (19:55 UTC)
- Expired
- Nov 5, 2015, 2:30 PM CST
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Coffey County, KS, Douglas County, KS, Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 1:55 PM CST | HAIL 0.88 | 3 S Melvern, KS | AND 50-60 MPH WIND GUSTS |
| Nov 5, 2:00 PM CST | HAIL 1 | Melvern, KS | |
| Nov 5, 2:04 PM CST | HAIL 0.88 | 3 Ne Melvern, KS | AND 50-60 MPH WIND GUSTS |
| Nov 5, 2:21 PM CST | HAIL 0.75 | 2 N Centropolis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 1:16 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
331
WUUS53 KTOP 051955
SVRTOP
KSC031-045-059-139-052030-
/O.NEW.KTOP.SV.W.0229.151105T1955Z-151105T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
155 PM CST THU NOV 5 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...
WESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
EASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 230 PM CST
* AT 155 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER WAVERLY...
MOVING NORTHEAST AT 55 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OTTAWA...BALDWIN CITY...OVERBROOK...LYNDON...CENTROPOLIS...
POMONA...WAVERLY...CLINTON...WILLIAMSBURG...QUENEMO...MELVERN...
LONE STAR...OLIVET...GLOBE...BETO JUNCTION AND POMONA LAKE.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 155 AND 182...AND
BETWEEN MILE MARKERS 188 AND 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3842 9545 3839 9549 3839 9551 3837 9551
3833 9555 3845 9579 3887 9552 3887 9550
3890 9550 3895 9547 3876 9508
TIME...MOT...LOC 1955Z 214DEG 49KT 3843 9563
HAIL...1.50IN
WIND...60MPH
$$
SANDERS3 follow-up statements
127
WWUS53 KTOP 052006
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
206 PM CST THU NOV 5 2015
KSC031-052015-
/O.CAN.KTOP.SV.W.0229.000000T0000Z-151105T2030Z/
COFFEY-
206 PM CST THU NOV 5 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COFFEY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR
EAST CENTRAL KANSAS.
LAT...LON 3845 9550 3852 9572 3887 9552 3887 9550
3890 9550 3895 9547 3876 9508
TIME...MOT...LOC 2005Z 211DEG 49KT 3856 9556
$$
KSC045-059-139-052030-
/O.CON.KTOP.SV.W.0229.000000T0000Z-151105T2030Z/
FRANKLIN-DOUGLAS-OSAGE-
206 PM CST THU NOV 5 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR NORTHWESTERN FRANKLIN...SOUTHERN DOUGLAS AND EASTERN OSAGE
COUNTIES...
AT 205 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES
WEST OF QUENEMO... MOVING NORTHEAST AT 55 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
OTTAWA...BALDWIN CITY...OVERBROOK...CENTROPOLIS...POMONA...CLINTON...
WILLIAMSBURG...QUENEMO...MELVERN...LONE STAR...GLOBE AND POMONA LAKE.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 166 AND 175.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3845 9550 3852 9572 3887 9552 3887 9550
3890 9550 3895 9547 3876 9508
TIME...MOT...LOC 2005Z 211DEG 49KT 3856 9556
HAIL...1.50IN
WIND...60MPH
$$
BB908
WWUS53 KTOP 052016
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
216 PM CST THU NOV 5 2015
KSC045-059-139-052030-
/O.CON.KTOP.SV.W.0229.000000T0000Z-151105T2030Z/
FRANKLIN-DOUGLAS-OSAGE-
216 PM CST THU NOV 5 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR NORTHWESTERN FRANKLIN...SOUTHWESTERN DOUGLAS AND EAST CENTRAL
OSAGE COUNTIES...
AT 215 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR POMONA...
MOVING NORTHEAST AT 55 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
BALDWIN CITY...CENTROPOLIS...POMONA...LONE STAR...GLOBE AND POMONA
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3856 9542 3866 9562 3894 9545 3878 9514
TIME...MOT...LOC 2015Z 214DEG 49KT 3868 9546
HAIL...1.50IN
WIND...60MPH
$$
SANDERS118
WWUS53 KTOP 052026
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
226 PM CST THU NOV 5 2015
KSC045-059-139-052036-
/O.EXP.KTOP.SV.W.0229.000000T0000Z-151105T2030Z/
FRANKLIN-DOUGLAS-OSAGE-
226 PM CST THU NOV 5 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN...
SOUTHWESTERN DOUGLAS AND EAST CENTRAL OSAGE COUNTIES WILL EXPIRE AT
230 PM CST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR
EAST CENTRAL KANSAS.
LAT...LON 3856 9542 3866 9562 3894 9545 3878 9514
TIME...MOT...LOC 2025Z 214DEG 49KT 3868 9546
$$
SANDERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 11:46 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Nov 5, 11:46 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1146 AM CST THU NOV 5 2015 ...Update to near term convective and aviation forecast discussions... .UPDATE... Issued at 1135 AM CST THU NOV 5 2015 The going forecast is looking pretty good, although the start time for these thunderstorms entering the area may end up being a bit sooner than originally predicted. A strong short wave has sufficient lift (based on recent radar/satellite trends) to weaken and overcome the existing cap in south central KS, and this area of focused ascent will move into east central KS by early afternoon. The wind shear profiles are currently very strong, and will at least initially act to limit thunderstorm intensity as the shear is likely too strong for the available instability. However, as storms become longer lived they will also become steadily more organized, with a few of them probably developing supercell structure. These storms will be very fast moving, 40-60 mph to the northeast. Assuming that a few of these storms can become more organized over the local area, hail up to 1" in diameter and locally damaging winds. With such strong shear profiles, if supercells develop and become well-organized, there is some potential for a tornado to develop. Current indications are that the overall severe risk is still on the low end, and mainly focused in areas near and southeast of a Burlington to Lawrence line. && .SHORT TERM...(Today and Tonight) Issued at 336 AM CST THU NOV 5 2015 Scattered weak convection/showers persist early this morning, but generally weakening as initial upper wave exits quickly NNE into the Northern Plains. Weak mid- level isentropic upglide in swath of PW around 1" appears to be the main forcing/sustaining factors at this point with latest mesoanalysis putting <0.5" PW in far southwest Kansas. Upper ridging was building southeast into the Great Basin as the trough makes eastward movement. Main upper wave on track to pass NE through Kansas late this afternoon into this evening. Southwest flow aloft will continue to bring an overall drier atmosphere ahead of it with time, with Pacific cold frontal passage likely in the afternoon and early evening in central and eastern Kansas. Will keep some small precip chances in mainly eastern areas this morning as the deeper moisture exits, but main concern remains to be in the late afternoon and early evening when slightly cooler mid-level air brings instability up. Amount of insolation remains a key player in just how much instability will exist and could see stratus again rather persistent ahead of the front. Deep shear again quite strong and could be too much for the meager CAPE to sustain a long-lived updraft. Low-level winds are not particularly strong but at least minor downburst wind potential remains. Cold air advection on NW winds should bring quickly falling temps to north central Kansas in the late afternoon. Have highest highs in mainly central areas where confidence in afternoon clearing is highest ahead of the CAA. Rapidly weakening gradient and mainly clear skies should allow for lows to fall into the upper 30s to lower 40s. .LONG TERM...(Friday through Wednesday) Issued at 336 AM CST THU NOV 5 2015 In general have a dry forecast going for Friday through Tuesday. There continues to be some signs of mid level frontogenesis Friday evening along the NEB state line. However the NAM is not quite as saturated in mid levels as previous runs, and the GFS remains a little drier. Because of this have removed the slight chance POPs for measurable precip and instead mention the possibility for sprinkles. Forecast soundings show the boundary layer remaining warm enough for any precip to melt before reaching the ground. Models have continued to back off on a weak wave lifting across the area Sunday evening, now taking energy from the upper trough to the southeast of the forecast area. Outside of these two features, the pattern is expected to keep southwest flow over the central plains with little or no moisture advection. Surface ridging building into the area Friday is expected to last through the weekend. This should keep highs in the mid 50s to around 60 through the weekend. Lows should cool off into the 30s, but cloud cover may have a role in whether they are the mid 30s or lower 30s. Low level warm air advection should help temps moderate some for the beginning of the work week. The next weather maker is probably going to affect the central plains for the mid to late week time frame as another upper trough moves through the southern Rockies. There is some uncertainty in the timing and track of the possible surface low as the ECMWF and GFS differ on both. Therefore have used a blend of the two models for the forecast, which brings some small POPs in Tuesday night with chances trended high for Wednesday. Instability again appears to be pretty limited, but have maintained a mention of thunder based more on pattern recognition as the forecast area initially remains in the warm sector. It is interesting to note that the ECMWF continues to show gradual deepening of the surface low while it moves across northeast KS. With some wrap around precip on the back side of the low, it is not out of the realm of possibility there could be some change over to snow Wednesday night and Thursday morning over north central KS. But this remains a long ways out. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1135 AM CST THU NOV 5 2015 Scattered to broken skies around 2000 feet will continue, mainly at TOP/FOE, for the next few hours before becoming more scattered out with time. There is a small chance for TS to impact TOP/FOE between 19Z and 23Z, but not enough of a chance to include in the TAF at this time. A cold front moves through before 00Z with winds shifting out of the northwest, and eventually tapering off after midnight. && .TOP Watches/Warnings/Advisories... NONE. && UPDATE...Barjenbruch SHORT TERM...65 LONG TERM...Wolters AVIATION...Barjenbruch
Hazardous weather outlook, Nov 5, 1:20 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 120 PM CST THU NOV 5 2015 KSZ012-024-026-038>040-054>056-058-059-061930- BROWN-JACKSON-JEFFERSON-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- FRANKLIN-COFFEY-ANDERSON- 120 PM CST THU NOV 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS EASTERN KANSAS THROUGH 8 PM. THE BEST CHANCE FOR STORMS WILL BE EAST OF A COUNCIL GROVE TO HOLTON LINE. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF A LINE FROM EMPORIA TO TOPEKA. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND LOCALLY DAMAGING WIND GUSTS. THERE IS A VERY SMALL CHANCE FOR A TORNADO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAY BE NEEDED EAST OF A LINE FROM EMPORIA TO TOPEKA THROUGH 8 PM. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP KSZ008>011-020>023-034>037-061930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-CLOUD-CLAY-RILEY-POTTAWATOMIE- OTTAWA-DICKINSON-GEARY-MORRIS- 120 PM CST THU NOV 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT IN NORTH CENTRAL KANSAS. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Nov 5, 1:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
146 PM CST THU NOV 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 5 NNW BURLINGTON 38.27N 95.77W
11/05/2015 M1.50 INCH COFFEY KS TRAINED SPOTTER
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 1:36 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 24 min |
| Nov 5, 2:25 PM CST | Special Weather Statement | TOP | Anderson | 35 min |
| Nov 5, 2:44 PM CST | Special Weather Statement | TOP | Jefferson | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.